Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
144 Doctors are Online

On medications for hypothyroid, knee pain, feel imbalance during walking. Reason and remedy?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 1986
Answered : 458 Questions
Age 65 yrs
Two sons aged 45 and 43 yrs.
Since 1980 diagnosed Hypo thyrodic.
On medication since then. Eltroxin 50 mg is the present dose.
Also taking,Atorva statin 10mg,Aspirin 75 mg
T3 0.99, T410.0, TSH 0.87
Total Cholestrol 110,DHL 36, Triglycerides 109, HDL 36, LDL 73
BP in the range of 120/80 to 140/90
Liver function and kidney function test values are in normal limits.
Medical Problem: while walking in parks or out door a feeling of no confidence. As if the feet are not steady on the ground, a feeling of imbalance while walking.
Knee pain for which I am on Chrondoitin and glucosamine caps.
Kindly advise the reason and remedy for the imbalance feeling during walk.
I have varicose veins on the right leg, behind the knee area.
Posted Tue, 21 May 2013 in Bones, Muscles and Joints
Answered by Dr. Nirmala P 1 hour later
Hello madam.
Thanks for asking in Healthcare Magic.

Your blood tests are completely within normal limits and that indicates you are perfectly alright. Your arthritis is only age related and your problem of imbalance may be due to that.

However,Good balance requires coordination of visual, vetibular (inner ear) and proprio receptors (sensory input from legs and feet). Considering your age, feeling of imbalance due to dizziness or vertigo (momentary spinning sensation) should be ruled out first. Both can demoralize anybody's confidence. Most common cause of of dizziness or vertigo for a person of your age is vestibular disturbances like Menier's disease, BPPV or cervical spondylosis.

Inner ear blood flow and nerve cells start diminishing after the age of 55. If the system is damaged, the person feels dizziness and balance problems. Although you can exclude the vestbular problem by checking, if you get dizziness on walking or standing with eyes closed or in dark, it is imperative that you take a neurologist opinion to rule out all these possibilities.

Balance depends on good muscle muscle strength and proper joints mobility. Arthritis can compromise strength and mobility. Investigations like EMG and Nerve conduction studies will help you to understand the strength and capacity of your joints.

Mild physiotherapy exercises under the guidance of a physiotherapist will improve your muscle strength by increasing the blood circulation. Calcium and vitamin B 12 supplements will help. Soy products are claimed to be useful in arthritis.

Although Atorvastatin can potentiate myopathy in hypothyroidism and old age I feel that possibility is minimal for you as you are taking an optimum dosage of Atorvastatin and your thyroid profile is within normal limits.

I hope I have provided the information you are looking for. I will be happy to clarify any further queries.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Orthopaedic Surgeon

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor